(RxWiki News) Some older patients with a new epilepsy diagnosis may be getting older anti-epileptic drugs (AEDs), which could have more side effects and potential drug interactions than the new ones, according to a new study.
The researchers behind this study couldn't say why this was happening, but they did note that the issue was present across racial and ethnic groups, which is what the study was initially looking at.
"In this population of older adults on Medicare Part D drug coverage, we noted that while prescriptions of newer line AEDs, in particular levetiracetam, are increasing compared with other studies of older Americans with epilepsy, there remains a substantial proportion receiving older line AEDs, most notably phenytoin," said study author Dr. Maria Pisu, of the University of Alabama at Birmingham, in a press release. "We cannot assess why this occurs from these data, but the use of newer AEDs with more favorable side effect potential and lower risk for drug-drug interactions is particularly important in an older population with a significant number of co-occurring conditions."
These researchers also found that only around half of the patients they studied began receiving AEDs within a month of being diagnosed with epilepsy. Epilepsy is a disorder of the brain's nerve cell activity that causes seizures.
To conduct their study, these researchers looked at a 5 percent random sample of Medicare beneficiaries, enhanced for representation of minority groups, from 2008 to 2010.
Talk to your doctor or pharmacist about which medications are right for you.
This study was published in the journal Epilepsia.
Information on study funding sources and potential conflicts of interest was not available at the time of publication.